Alert archive / Alabama / Flood Watches in 2012

Flood Watch 2, NWS Huntsville, AL

September 17, 201211 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this flood watch at Sep 17, 2012, 11:50 AM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Sep 17, 2012, 12:00 PM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2012, 11:50 AM CDT (16:50 UTC)
In effect from
Sep 17, 2012, 12:00 PM CDT
Expired
Sep 18, 2012, 10:00 AM CDT
In force
22 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WGUS64 KHUN 171650
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 AM CDT MON SEP 17 2012

...HEAVY RAINFALL EXPECTED TODAY AND TONIGHT...

.A DEVELOPING STORM SYSTEM OVER THE NORTHWEST GULF OF MEXICO WILL
MOVE TO THE NORTHEAST...AND BRING WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS THE TENNESSEE VALLEY. RAINFALL AMOUNTS THROUGH
TUESDAY MORNING WILL RANGE FROM 1 TO 3 INCHES...WITH ISOLATED 4 TO 5
INCH AMOUNTS POSSIBLE...ESPECIALLY ACROSS NORTHEAST ALABAMA AND
ADJACENT SOUTHERN MIDDLE TENNESSEE.


ALZ001>010-016-TNZ076-096-097-180100-
/O.NEW.KHUN.FA.A.0002.120917T1700Z-120918T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1150 AM CDT MON SEP 17 2012

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF ALABAMA AND SOUTHERN MIDDLE 
  TENNESSEE...INCLUDING THE FOLLOWING AREAS...IN ALABAMA... 
  COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON... 
  LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL AND 
  MORGAN. IN SOUTHERN MIDDLE TENNESSEE...FRANKLIN TN...LINCOLN 
  AND MOORE. 

* THROUGH TUESDAY MORNING

* EXCESSIVE RAINS WILL AFFECT THE TENNESSEE VALLEY...AS A STORM
  SYSTEM MOVES ACROSS THE REGION. THROUGH TUESDAY MORNING...RAINFALL
  AMOUNTS WILL RANGE FROM 1 TO 3 INCHES. LOCALIZED HIGHER AMOUNTS OF
  4 TO 5 INCHES WILL BE POSSIBLE... MAINLY ACROSS NORTHEAST ALABAMA
  AND ADJACENT SOUTHERN MIDDLE TENNESSEE. THE HEAVIEST RAINS ARE
  EXPECTED TO IMPACT THE REGION TONIGHT.

* RUNOFF FROM THE RAIN WILL PRODUCE RISES IN MANY TENNESSEE VALLEY
  STREAMS AND RIVERS. PONDING OF WATER IN LOW SPOTS CANNOT BE RULED
  OUT...AS WELL AS AN INSTANCE OR TWO OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
3 follow-up statements
018 
WGUS64 KHUN 180102
FFAHUN

FLOOD WATCH
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 PM CDT MON SEP 17 2012

...THREAT FOR MODERATE TO HEAVY RAINFALL WILL PERSIST OVERNIGHT...

.AN UPPER-LEVEL STORM SYSTEM AND ASSOCIATED SURFACE LOW OVER THE
LOWER MISSISSIPPI VALLEY WILL TRACK NORTHEASTWARD ACROSS THE
TENNESSEE VALLEY OVERNIGHT. THESE FEATURES WILL BRING WIDESPREAD RAIN
AND EMBEDDED THUNDERSTORMS TO THE ENTIRE REGION...WITH STORM TOTAL
RAINFALL AMOUNTS THROUGH TUESDAY MORNING EXPECTED TO RANGE FROM 2 TO
4 INCHES. HOWEVER...ISOLATED RAINFALL TOTALS OF 6 INCHES WILL BE
POSSIBLE IN SOME LOCATIONS. FLOODING IS CURRENTLY BEING REPORTED
ACROSS PORTIONS OF NORTHWEST ALABAMA...INCLUDING MUSCLE SHOALS...
FLORENCE...AND TUSCUMBIA.

ALZ001>010-016-TNZ076-096-097-181200-
/O.CON.KHUN.FA.A.0002.000000T0000Z-120918T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
802 PM CDT MON SEP 17 2012

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT TUESDAY...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF ALABAMA AND SOUTHERN MIDDLE TENNESSEE...INCLUDING 
  THE FOLLOWING AREAS...IN ALABAMA...COLBERT...CULLMAN... 
  DEKALB...FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE... 
  LIMESTONE...MADISON...MARSHALL AND MORGAN. IN SOUTHERN MIDDLE 
  TENNESSEE...FRANKLIN TN...LINCOLN AND MOORE. 

* UNTIL 7 AM CDT TUESDAY

* EXCESSIVE RAINS WILL AFFECT THE TENNESSEE VALLEY AS A STORM SYSTEM
  MOVES ACROSS THE REGION. THROUGH TUESDAY MORNING... RAINFALL
  AMOUNTS WILL RANGE FROM 2 TO 4 INCHES. HOWEVER...LOCALLY HIGHER
  AMOUNTS OF 6 INCHES WILL ALSO BE POSSIBLE.

* RUNOFF FROM THE RAINFALL WILL PRODUCE RISES IN MANY TENNESSEE
  VALLEY STREAMS AND RIVERS. PONDING OF WATER IN LOW SPOTS WILL BE
  COMMON...AS WELL AS AN INSTANCE OR TWO OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

70/DD
066 
WGUS64 KHUN 180935
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CDT TUE SEP 18 2012

...THREAT OF HEAVY RAINFALL PERSISTS THIS MORNING...

ALZ001>010-016-TNZ076-096-097-181500-
/O.EXT.KHUN.FA.A.0002.000000T0000Z-120918T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
435 AM CDT TUE SEP 18 2012

...FLOOD WATCH NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF ALABAMA AND SOUTHERN MIDDLE TENNESSEE...INCLUDING 
  THE FOLLOWING AREAS...IN ALABAMA...COLBERT...CULLMAN... 
  DEKALB...FRANKLIN AL...JACKSON...LAUDERDALE...LAWRENCE... 
  LIMESTONE...MADISON...MARSHALL AND MORGAN. IN SOUTHERN MIDDLE 
  TENNESSEE...FRANKLIN TN...LINCOLN AND MOORE. 

* UNTIL 10 AM CDT THIS MORNING

* IN ADDITION TO THE 3 TO 5 INCHES THAT HAVE ALREADY FALLEN ACROSS
  MUCH OF THE TENNESSEE VALLEY...ADDITIONAL MODERATE TO HEAVY RAIN MAY
  FALL THROUGH EARLY TUESDAY MORNING...WITH STORM TOTAL AMOUNTS OF UP
  TO 6 INCHES POSSIBLE IN SOME LOCATIONS.

* RUNOFF FROM THE RAINFALL WILL PRODUCE RISES IN MANY TENNESSEE
  VALLEY STREAMS AND RIVERS. IN ADDITION...PONDING OF WATER IN LOW
  SPOTS WILL BE COMMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
257 
WGUS64 KHUN 181443
FFAHUN

FLOOD WATCH
NATIONAL WEATHER SERVICE HUNTSVILLE AL
943 AM CDT TUE SEP 18 2012

...FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING...

ALZ001>010-016-TNZ076-096-097-181545-
/O.EXP.KHUN.FA.A.0002.000000T0000Z-120918T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
943 AM CDT TUE SEP 18 2012

...FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING...

THE FLOOD WATCH FOR PORTIONS OF ALABAMA AND SOUTHERN MIDDLE
TENNESSEE WILL EXPIRE AT 10 AM CDT THIS MORNING. THE STORM SYSTEM
RESPONSIBLE FOR THE VERY HEAVY RAINFALL AND FLOODING ACROSS PORTIONS
OF NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE HAS MOVED EAST OF THE
AREA. THERE WILL CONTINUE TO BE SOME RESIDUAL FLOODING IN A FEW AREAS
ACROSS NORTHWEST ALABAMA. HOWEVER...THE OVERALL THREAT FOR MORE
WIDESPREAD FLOODING HAS DIMINISHED.

$$

TT

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flood watch went out at Sep 17, 11:26 AM CDT, 24 minutes earlier.

Area forecast discussion, Sep 17, 11:26 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 AM CDT MON SEP 17 2012

.UPDATE...
WILL ISSUED A FLOOD WATCH FROM NOON THROUGH 7 AM TUE. NO OTHER
CHANGES WERE NEEDED AT THIS TIME.

&&

.DISCUSSION...
AN UPPER LOW ACROSS SE/CENTRAL TEXAS WAS SPAWNING SURFACE LOW
DEVELOPMENT OVER THE NORTHERN GULF...SOUTH OF THE TX/LA BORDER. A
LARGE FETCH OF MOISTURE MOVING NORTHWARD AROUND THIS SYSTEM WAS
PRODUCING A LARGE AREA OF SHOWERS FROM FAR EAST TEXAS...TO THE
FLORIDA PANHANDLE...AND FROM SE ARKANSAS TO THE TENNESSEE AND OHIO
RIVER VALLEYS. ONE AREA OF SHOWERS CURRENTLY IMPACTING FAR NW ALABAMA
EXTENDED FROM GREENWOOD MS TO FLORENCE TO SOUTH OF NASHVILLE.
RAINFALL TOTALS FROM THIS ACTIVITY...PER MESO-NET SITES RANGED
UPWARDS OF 1.5 INCHES ACROSS NW ALABAMA...WITH TUPELO RECORDING OVER
1.8 INCHES. OTHER SHOWERS WERE MOVING NORTHWARD ALONG THE CENTRAL
MS/AL BORDER. FOR THE MOST PART...AREAS EAST AND SOUTH OF THE ABOVE
NOTED RAINBAND WERE DRY. THAT SHOULD CHANGE DURING THE AFTERNOON.

ON THE BIG PICTURE...THE CURRENT FORECAST HAS A GOOD HANDLE ON THE
EVOLVING SITUATION. NEW OUTPUT FROM THE NAM AND GFS PAINT A 3-6 INCH
BAND ACROSS PARTS OF THE TENNESSEE VALLEY THROUGH TUE MORNING. THE
00Z ECMWF HAD 3 INCH AMOUNTS DISPLACED MORE TO THE EAST.

GIVEN THE RECENT RAINFALL AMOUNTS OVER OUR NW...DECIDED ON A FLOOD
WATCH VALID FROM NOON THROUGH 7 AM TUE MORNING. A SAVING GRACE
REGARDING FLOODING CHANCES IS A RATHER DRY GROUND (MOST SPOTS) AND
LOW STREAM LEVELS. THE NEW FORECAST OF RAIN AMOUNTS...DESPITE INITIAL
DRY CONDITIONS SHOULD PRODUCE RISES IN MANY STREAMS/RIVERS OVER THE
NEXT DAY OR TWO. PONDING OF WATER IN LOW SPOTS IS ALSO A GOOD
POSSIBILITY...AS WELL AS AN INSTANCE OR TWO OF FLASH FLOODING. THIS
WOULD MORE LIKELY TO OCCUR IF REPEATING HEAVY SHOWERS/STORMS AFFECT A
SAME AREA.

THE THUNDERSTORM THREAT ACROSS THE AREA WILL REMAIN MINIMAL...WITH
THE STORMS GENERALLY EMBEDDED WITHIN THE HEAVIER SHOWERS. NEW
SOUNDINGS FROM THE NAM WERE SUGGESTIVE OF A FEW STRONG STORMS...WITH
GUSTY WINDS TO 40 MPH THE PRIMARY THREAT. THE SOUNDINGS DO SHOW SOME
LOW LEVEL SHEAR/TURNING (ESPECIALLY THIS EVENING AND OVERNIGHT)
ACROSS OUR CENTRAL/EASTERN AREAS. THUS CANNOT TOTALLY RULE OUT A
BRIEF SPIN-UP TORNADO...BUT THIS THREAT REMAINS VERY LOW.

UPDATES WILL BE OUT SOON.

RSB

&&

.AVIATION...
/ISSUED 604 AM CDT MON SEP 17 2012/
FOR 12Z TAFS... BAND OF SHRA WAS MOVG NEWD THRU THE KMSL/KHSV VCNTY
PRODUCING BRIEF MVFR CONDS DUE TO RA AND LOWER CIG. THIS MAY IMPROVE
BACK TO VFR LATE THIS MORNING INTO EARLY AFTN. HOWEVER...NMRS
SHRA AND EMBEDDED +TSRA ARE ANTICIPATED BY 20-21Z AS AN UPPER LEVEL
DISTURBANCE AND SURFACE WAVE OF LOW PRESSURE MOVE INTO THE REGION.
PERIODIC +RA WILL OCCUR WITH THE SHRA AND TS WITH BRIEF GUSTY WINDS
PSBL. MVFR CONDS ARE LIKELY DUE TO LOWER VSBY AND CIG IN RAIN AREAS.
A COLD FRONT WILL SHIFT SOUTHEAST THRU THE AREA LATE TNGT AND EARLY
TUE MORNING SHIFTING THE WIND TO THE NW WITH -RA/RA ANTICIPATED THRU
12Z PRODUCING MVFR CIGS AND VSBY AT TIMES.

AK

&&

.PREV DISCUSSION...
/ISSUED 419 AM CDT MON SEP 17 2012/
LATEST WATER VAPOR IMAGERY AND H5 RAP ANALYSIS INDICATE RIDGING OVER
THE EASTERN PACIFIC...ALONG WITH LONGWAVE TROUGHING DEEPENING INTO
THE UPPER MIDWEST...AND A WEAKER SHORTWAVE TROUGH OVER THE EASTERN
PORTIONS OF TEXAS. WELL AHEAD OF THE LATTER FEATURE...MOISTURE IS
FLOWING INTO THE MIDSOUTH AND SOUTHEAST...AND A FEW STRIKES OF
LIGHTNING ARE EMBEDDED WITHIN THE RAPIDLY EXPANDING SHRA FIELD. IR
TOPS ASSOCIATED WITH THIS CONVECTION ARE FAIRLY WARM...AS WOULD BE
EXPECTED IN THIS TYPE OF REGIME.

THE MAIN FOCUS FOR THE SEVEN-DAY FORECAST CENTERS ON TODAY AND
TUESDAY. AS THE MIDWEST TROUGH DIGS TOWARD THE SOUTHEAST AND THE
TEXAS SHORTWAVE EJECTS AND WEAKENS TOWARD THE NORTHEAST...THE TWO
WILL COMBINE TO YIELD EXPANSIVE LONGWAVE TROUGHING ACROSS THE
EASTERN THIRD OF THE CONUS BY THE MIDDLE OF THE WEEK. AS THIS
OCCURS...MULTIPLE ROUNDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE
EXPECTED AS RICH GULF MOISTURE IS WRUNG OUT ACROSS THE TENNESSEE
VALLEY. THE FIRST ROUND IS EXPECTED THIS MORNING AS SHOWERS FILL IN
AS THE INITIAL VORT SPOKE BRUSHES THE NORTHERN PORTIONS OF THE CWFA.
THE BULK OF THIS PRECIPITATION WILL REMAIN ACROSS NORTHWEST ALABAMA
AND MUCH OF WESTERN/MIDDLE TENNESSEE...BUT RAIN CHANCES ARE POSSIBLE
ANYWHERE ACROSS THE VALLEY. PWATS WILL CONTINUE TO INCREASE THROUGH
THE MORNING...AND LOCALLY HEAVY RAINFALL MAY BE EMBEDDED WITHIN ANY
OF THE SHOWERS. WITH MINIMAL INSTABILITY...ONLY SMALL CHANCES FOR
THUNDER EXIST.

THE NEXT ROUND OF SHOWERS /AGAIN WITH EMBEDDED THUNDERSTORMS/ WILL
DEVELOP DURING THE LATE AFTERNOON HOURS...LINGERING INTO THE
NIGHT. ASSOCIATED WITH A SURFACE MESOLOW...A SOUTH/SOUTHWEST 30-35KT
LLJ AND SURFACE BOUNDARY DEVELOP ACROSS THE EASTERN HALF OF THE CWFA
IN THE AFTERNOON HOURS. PWATS CLIMB TO WELL ABOVE THE 75TH
PERCENTILE FOR THE MIDDLE OF SEPTEMBER...AND NUMEROUS OTHER
INDICATORS POINT TO A HEAVY RAINFALL THREAT ACROSS NORTH
CENTRAL AND NORTHEAST ALABAMA...ALONG WITH SOUTHERN MIDDLE
TENNESSEE. DESPITE THIS...OPTED NOT TO ISSUE A FLOOD WATCH ATTM FOR
TWO MAIN REASONS: THE FIRST IS THAT SOILS AND CREEKS ARE FAIRLY
DRY...AND THE SECOND IS THAT MODELS ARE HAVING A HARD TIME ZONING
IN ON ONE SPECIFIC LOCATION TO RECEIVE THE HEAVIEST AMOUNT OF
PRECIPITATION. THE DAY SHIFT WILL CERTAINLY NEED TO PAY CLOSE
ATTENTION TO THE 12Z MODELS...AND THEY MAY OPT TO HOIST A WATCH FOR
THE NORTHEAST PORTIONS OF THE CWFA FOR EVENING HOURS. THE OTHER
POTENTIAL ISSUE FOR THIS AFTERNOON/EVENING WILL FOCUS ON THE
POSSIBILITY FOR STRONG OR SEVERE STORMS. WHILE CLOUD
COVER AND COOL TEMPERATURES MEAN INSTABILITY PARAMETERS WILL BE
LOW...LOW LEVEL HELICITY /AROUND 200 M2/S2/ AND LOW LCLS SUGGEST LOW-
TOPPED ROTATING CELLS...DESPITE A RELATIVE LACK OF LIGHTNING.

AS THE SURFACE COLD FRONT AND WEAKENING SHORTWAVE MOVE ACROSS THE
CWFA ON TUESDAY...LOOK FOR ADDITIONAL SHOWERS WITH EMBEDDED
THUNDERSTORMS. 00Z RUNS OF THE GFS AND ECMWF HOLD ON TO LOW LEVEL
MOISTURE ACROSS NORTHEAST ALABAMA PAST 00Z WEDNESDAY...AND THE DAY
SHIFT MAY NEED TO ADD IN PRECIPITATION CHANCES FOR NORTHEAST ALABAMA
ON TUESDAY EVENING. THIS LINGERING MOISTURE WILL ALSO IMPACT LOW
TEMPERATURES ON TUESDAY NIGHT...AND OPTED TO SHOW MORE OF A
NORTHWEST TO SOUTHEAST GRADIENT FOR OVERNIGHT LOWS...RANGING FROM
THE MID/UPPER 40S IN NORTHWEST ALABAMA TO THE MIDDLE 50S IN DEKALB
COUNTY. THIS GRADIENT SHOULD LESSEN SOME BY WEDNESDAY NIGHT /DESPITE
THE INSISTENCE OF THE GFS TO KEEP MOISTURE ACROSS THE SOUTHEAST
STATES ON WEDNESDAY AND THURSDAY/...AND LOOK FOR LOWS TO BOTTOM OUT
IN THE MIDDLE AND UPPER 40S FOR MOST LOCATIONS. THE RECORD LOW FOR
THE 20TH AT HUNTSVILLE IS 43 /SET IN 1928/...AND CURRENTLY
FORECASTING A LOW A FEW DEGREES ABOVE THAT VALUE.

TEMPERATURES WILL WARM FOR THURSDAY AND FRIDAY AS ANOTHER COLD FRONT
AND LONGWAVE TROUGH APPROACH THE REGION. THE FRONT MAY BRING SHOWERS
TO THE AREA ON SATURDAY AND SATURDAY NIGHT...WITH COOLER
TEMPERATURES IN ITS WAKE TO END THE WEEKEND AND START THE NEW WORK
WEEK.

JLL

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.

TN...FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 17, 4:34 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
434 AM CDT MON SEP 17 2012

ALZ001>003-171800-
LAUDERDALE-COLBERT-FRANKLIN AL-
434 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST ALABAMA.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP TODAY
AND LAST THROUGH MUCH OF TONIGHT. RAINFALL WILL BE HEAVY AT
TIMES...AND BRIEF GUSTY WINDS COULD OCCUR WITH STRONGER SHOWERS AND
STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH SOME
LOCATIONS RECEIVING 2 TO 4 INCHES. IF THE RAIN FALLS IN A SHORT
ENOUGH TIME PERIOD...BRIEF FLASH FLOODING COULD OCCUR...ESPECIALLY IN
POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END TUESDAY MORNING AS
A SWIFT COLD FRONT MOVES THROUGH. SOME PONDING OF WATER WILL OCCUR ON
AREAS ROADWAYS EARLY IN THE DAY...ESPECIALLY IN POOR DRAINAGE
LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

ALZ004>010-016-TNZ076-096-097-171800-
LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
434 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP TODAY
AND LAST THROUGH MUCH OF TONIGHT. RAINFALL WILL BE HEAVY AT
TIMES. A LOW THREAT OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AS
THE ENVIRONMENT BECOMES FAVORABLE FOR A BRIEF TORNADO OR TWO TO
DEVELOP.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH SOME LOCATIONS
RECEIVING 2 TO 4 INCHES. IF THE RAIN FALLS IN A SHORT ENOUGH TIME
PERIOD...A FEW INSTANCES OF FLASH FLOODING COULD OCCUR...ESPECIALLY
IN POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END BY TUESDAY
AFTERNOON AS A SWIFT COLD FRONT MOVES THROUGH. SOME PONDING OF WATER
WILL OCCUR ON AREAS ROADWAYS DURING THE DAY...ESPECIALLY IN POOR
DRAINAGE LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Sep 17, 10:20 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT MON SEP 17 2012

ALZ001-002-171630-
LAUDERDALE AL-COLBERT AL-
1020 AM CDT MON SEP 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND COLBERT COUNTIES
UNTIL 1130 AM CDT...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS...AND A FEW EMBEDDED THUNDERSTORMS...MOVING TO
THE NORTHEAST AT 20 MPH FROM CENTRAL MISSISSIPPI...TO ACROSS
COLBERT AND LAUDERDALE COUNTIES OF NORTHWEST ALABAMA.

RAINFALL AMOUNTS OF OVER AN INCH HAVE ALREADY FALLEN. ANOTHER ONE TO
TWO INCHES OF RAINFALL IS LIKELY OVER THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE... FLORENCE...MUSCLE SHOALS...
SHEFFIELD...TUSCUMBIA...UNDERWOOD-PETERSVILLE...CHEROKEE...
KILLEN...LEXINGTON...SAINT FLORIAN AND WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS ACTIVITY MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3501 8813 3500 8726 3484 8730 3480 8738
      3480 8742 3478 8743 3468 8764 3458 8797
      3458 8813 3489 8810 3494 8817
TIME...MOT...LOC 1515Z 203DEG 23KT 3482 8810

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:20 AM CDTSpecial Weather StatementHUNColbert, Lauderdale70 min
Sep 17, 2:16 PM CDTFlash Flood Warning EmergencyHUNColbert, Lauderdale5 hr
Sep 17, 4:27 PM CDTFlash Flood WarningHUNFranklin, Lawrence, Limestone3 hr

Nearby

Flood Watches in Alabama, 2012Flood Watches in Tennessee, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.